Alert archive / Florida / Gale Warnings in 2025

Gale Warning 2, NWS Tallahassee, FL

January 9, 2025

NWS Tallahassee, FL issued this gale warning at Jan 9, 2025, 2:48 PM EST. It took effect at Jan 10, 2025, 8:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2025, 2:48 PM EST (19:48 UTC)
In effect from
Jan 10, 2025, 8:00 AM EST
Expired
Jan 10, 2025, 10:03 PM EST
In force
14 hr
Issued by
NWS Tallahassee, FL

The text

As transmitted.

390 
WHUS72 KTAE 091948
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
248 PM EST Thu Jan 9 2025

GMZ750-752-770-772-100400-
/O.CON.KTAE.SC.Y.0003.250110T0800Z-250110T1500Z/
/O.UPG.KTAE.GL.A.0002.250110T1500Z-250111T0600Z/
/O.NEW.KTAE.GL.W.0002.250110T1500Z-250111T0600Z/
Coastal waters from Mexico Beach to Okaloosa Walton County Line
FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL from
20 to 60 NM-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
148 PM CST Thu Jan 9 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
FRIDAY...
...GALE WARNING IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY
NIGHT...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 30 kt expected. For the Gale Warning, 
  south winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 9 
  ft expected.

* WHERE...Gulf waters from the Walton-Okaloosa County line to 
  Apalachicola out 60 nautical miles.

* WHEN...For the Small Craft Advisory, from 2 AM to 9 AM CST 
  Friday. For the Gale Warning, from 9 AM Friday to midnight CST 
  Friday night.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Gale Watch has been upgraded to a Gale
  Warning as conditions are now expected to occur within 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ730-755-765-775-100400-
/O.CON.KTAE.GL.A.0002.250110T2100Z-250111T0600Z/
Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Coastal waters from  Suwannee River to Keaton Beach FL out 20 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
248 PM EST Thu Jan 9 2025

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

* WHAT...South winds 20 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 ft possible.

* WHERE...Nearshore Gulf waters from the Ochlockonee River to 
  the Suwannee River out 20 nautical miles, Coastal Waters From 
  Ochlockonee River to Apalachicola Fl out to 20 Nm, and Waters 
  from Suwannee River to Apalachicola FL from 20 to 60 NM.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
4 follow-up statements
106 
WHUS72 KTAE 100812
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
312 AM EST Fri Jan 10 2025

GMZ750-752-770-772-101600-
/O.CAN.KTAE.SC.Y.0003.000000T0000Z-250110T1500Z/
/O.EXT.KTAE.GL.W.0002.250110T1300Z-250111T0600Z/
Coastal waters from Mexico Beach to Okaloosa Walton County Line
FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL from
20 to 60 NM-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
212 AM CST Fri Jan 10 2025

...GALE WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT
CST TONIGHT...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots.
  Seas 6 to 9 feet expected.

* WHERE...Gulf waters from the Walton-Okaloosa County line to 
  Apalachicola out 60 nautical miles.

* WHEN...From 7 AM this morning to midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ730-755-765-775-101600-
/O.EXB.KTAE.GL.W.0002.250110T1800Z-250111T0600Z/
/O.UPG.KTAE.GL.A.0002.250110T2100Z-250111T0600Z/
Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Coastal waters from  Suwannee River to Keaton Beach FL out 20 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
312 AM EST Fri Jan 10 2025

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...

* WHAT...South winds 20 to 30 knots with frequent gusts near 35
  knots. Seas 6 to 9 feet expected.

* WHERE...Nearshore Gulf waters from the Ochlockonee River to 
  the Suwannee River out 20 nautical miles, Coastal Waters From 
  Ochlockonee River to Apalachicola Fl out to 20 Nm, and Waters 
  from Suwannee River to Apalachicola FL from 20 to 60 NM.

* WHEN...From 1 PM this afternoon to 1 AM EST Saturday.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
936 
WHUS72 KTAE 101546
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
1046 AM EST Fri Jan 10 2025

GMZ750-752-770-772-110000-
/O.CON.KTAE.GL.W.0002.000000T0000Z-250111T0600Z/
Coastal waters from Mexico Beach to Okaloosa Walton County Line
FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL from
20 to 60 NM-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
946 AM CST Fri Jan 10 2025

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  6 to 11 ft.

* WHERE...Gulf waters from the Walton-Okaloosa County line to 
  Apalachicola out 60 nautical miles.

* WHEN...Until midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ730-755-765-775-110000-
/O.CON.KTAE.GL.W.0002.250110T1800Z-250111T0600Z/
Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Coastal waters from  Suwannee River to Keaton Beach FL out 20 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
1046 AM EST Fri Jan 10 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas 
  6 to 9 ft expected.

* WHERE...Nearshore Gulf waters from the Ochlockonee River to 
  the Suwannee River out 20 nautical miles, Coastal Waters From 
  Ochlockonee River to Apalachicola Fl out to 20 Nm, and Waters 
  from Suwannee River to Apalachicola FL from 20 to 60 NM.

* WHEN...Until 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
370 
WHUS72 KTAE 101959
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
259 PM EST Fri Jan 10 2025

GMZ730-750-752-755-765-770-772-775-110400-
/O.CON.KTAE.GL.W.0002.000000T0000Z-250111T0600Z/
Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-
Coastal waters from Mexico Beach to Okaloosa Walton County Line
FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Coastal waters from  Suwannee River to Keaton Beach FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL from
20 to 60 NM-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
259 PM EST Fri Jan 10 2025 /159 PM CST Fri Jan 10 2025/

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/
SATURDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 7
  to 10 ft expected.

* WHERE...Nearshore Gulf waters from the Ochlockonee River to 
  the Suwannee River out 20 nautical miles, Coastal Waters From 
  Ochlockonee River to Apalachicola Fl out to 20 Nm, and Waters 
  from Suwannee River to Apalachicola FL from 20 to 60 NM.

* WHEN...Until 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
908 
WHUS72 KTAE 110303
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
1003 PM EST Fri Jan 10 2025

GMZ730-750-752-755-765-770-772-775-111115-
/O.CAN.KTAE.GL.W.0002.000000T0000Z-250111T0600Z/
/O.NEW.KTAE.SC.Y.0004.250111T0303Z-250111T2100Z/
Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-
Coastal waters from Mexico Beach to Okaloosa Walton County Line
FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Coastal waters from  Suwannee River to Keaton Beach FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL from
20 to 60 NM-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
1003 PM EST Fri Jan 10 2025 /903 PM CST Fri Jan 10 2025/

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST /3 PM CST/
SATURDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 ft.

* WHERE...Gulf waters from the Walton-Okaloosa County line to 
  the Suwannee river out 60 nautical miles.

* WHEN...Until 4 PM EST /3 PM CST/ Saturday.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  and dragging anchors.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this gale warning went out at Jan 9, 12:46 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 9, 12:46 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1246 PM EST Thu Jan 9 2025

...New AVIATION...

.NEAR TERM...
(Today through Tomorrow)
Issued at 414 AM EST Thu Jan 9 2025

Today will be another cold and sunny day. As surface high
pressure moves across the Tennessee Valley region, our surface
winds will remain a cool northerly or northeasterly direction.

A surface low is now in the process of forming over the far
western Gulf. It will close off near the Texas coast this
afternoon, then move east along the northern Gulf Coast tonight
and Friday. As it approaches, low-level flow will try to turn
southeast and push a warm front northward to at least the Florida
state line on Friday, possibly further north than that. The
northern penetration of the warm front will struggle in the face
of cold surface high pressure over the Carolina Coastal Plain on
Friday.

Warm advection lift in the mid-levels late tonight and Friday
will help a shield of precipitation to develop, mainly well north
of the surface warm front. The southern fringe of the precip
shield may scoot across areas north of a Dothan-Albany-Fitzgerald
line on Friday morning. There will be a significant warm and dry
layer aloft for precip to fall through. This will help to keep
precip initially light (if it even survives the dry layer), while
melting precip that falls through that layer. Closer to the
surface, cold and dry air could help any light rain to wet-bulb
cool enough to briefly begin as a mixture with a little sleet. Of
course, there is question if the precip can even begin soon enough
while the drier and colder near-surface air is in place. Air and
surface temperatures are expected to be warm enough to prevent
freezing rain. The most likely outcome is that there will be no
impact to travel. If a little sleet even occurs, it would simply
be the novelty of hearing the light clink sound on your
windshield. Temperatures will readily warm well above freezing on
Friday, adding to the "no impact" expectation.

As you get south of the Florida state line and south of the
surface warm front , Friday afternoon temperatures will rise to
near or above 60 degrees in the warm advection regime.

A larger area of rain and showers will move in from the west
later on Friday, as the 1006-1008 mb low center reaches the area.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 414 AM EST Thu Jan 9 2025

At this point, we are in the thick of the storm system. The Gulf
low is forecast to move onshore during the day on Friday and be
over our CWA by late Friday night. Widespread showers are expected
to encompass the region Friday night into Saturday morning with
PoPs of nearly 100%. The 00Z runs of the GFS, HRRR, and the NAM
all show a more northerly track for the Low's center. This may
allow for the possibility for a couple of rumbles of thunder for
our coastal regions through the night; however still more likely
offshore. Also, when the Low moves onshore, (likely in Louisiana)
it will lose intensity as it traverses east.

Temperatures for Friday night will be warmer than they have been
in nights prior with lows in the upper 30s to low 40s. The cold
front will quickly follow after the rain, causing temperatures to
fall through the morning hours. So, the daily high for Saturday
will likely occur before daybreak. Saturday afternoon will have
temperatures in the mid-40s to upper 40s. When the sun goes down,
it will be a cold night with lows in the mid to upper 20s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 414 AM EST Thu Jan 9 2025

By Sunday morning, a surface high and upper level ridging will be
influencing our weather with cold temperatures through the week
and calm conditions. A quick moving shortwave may bring a slight
chance for isolated to scattered showers on Monday, but most of
the activity should remain over the waters (PoPs less than 30%
over land). Temperatures through midweek will be in the 50s for
the afternoon highs and 30s for the overnight lows.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM EST Thu Jan 9 2025

VFR conditions will prevail through tomorrow afternoon.
Showers will begin to move into the area around 15z beginning with
KECP and KDHN bringing VCSH to both terminals.

&&

.MARINE...
Issued at 1016 AM EST Thu Jan 9 2025

The West Tampa Buoy (42036) was reporting a sustained NNE wind
around 18 kts with 6-ft seas and a dominant period of 6 seconds
late this morning.

CWF Synopsis...Favorable boating conditions this afternoon with
gentle breezes through the overnight hours as winds clock around
from the northeast to the southeast by Friday morning. Winds and
seas begin to quickly ramp up on Friday as a low pressure system
approaches from the west bringing likely frequent gale force wind
gusts and high seas of 6-10 feet during the day and lasting into
Saturday. Showers and perhaps a few rumbles of thunder will be
ongoing Friday into Saturday. Conditions will soon improve as the
low exits the region. Northwesterly winds will calm down to about
10 kts by Sunday with seas returning to around 3 feet or less.

&&

.FIRE WEATHER...
Issued at 414 AM EST Thu Jan 9 2025

A cold and dry air mass will hang on through tonight, with sunny
skies this afternoon. A low pressure center will track east across
the tri-state region on Friday, preceded by a northward moving
warm front, then followed by a strong cold front on Friday night
and early Saturday morning. As the low approaches, winds starting
tonight will clock around through the northeast, east, and then
southeast on Friday. Following the next cold frontal passage, a
shift to northwest winds is expected.

No fog is expected through Saturday. Areas of frost are expected
this morning where winds manage to decrease enough. On Friday
morning, frost is expected over the southeast Big Bend.

&&

.HYDROLOGY...
Issued at 414 AM EST Thu Jan 9 2025

An approaching low pressure system will bring increasing chances
for precipitation late Friday afternoon into Friday night.
Overall, rainfall amounts are anticipated to be less than an inch,
with most places staying under 0.5 inches. Of course, these
amounts are sufficiently low to where there's no flood concerns.

However, even though the flooding rain flood threat is non-
existent, there's a concern for coastal flooding Friday afternoon
in the Florida Panhandle and then Friday night in Apalachee Bay.
As the low pressure area moves across the Gulf Coast states, the
pressure gradient will ramp up increasing southerly flow. Aided by
a 45-55 kt 925 mb jet, momentum transfer over the marine area
will lead to about a 6-9 hour period of strong southerly winds
occasionally gusting to 40 kt. As these stronger winds are
anticipated to overlay the high tide in the Panhandle (4 pm CT
Friday) and in the Florida Big Bend (11 pm ET Friday), there's a
window of coastal flooding anticipated. The short duration of the
strong winds appears to be a limiting factor for water levels to
rise to warning thresholds. Nevertheless, higher end advisory
flooding seems likely. Probabilistic guidance shows the 50% and
10% exceedance values between the 2-3 ft MHHW levels in Apalachee
Bay and around 2 ft in the FL Panhandle. This is supportive of a
coastal flood advisory. Since this event is still more than 48
hours away, it's too soon to issue the advisory, and future
changes in track/speed of the system could affect the timing.
Thus, an advisory could be issued for the coastal counties by
Thursday afternoon.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   34  61  46  49 /   0  30 100  10
Panama City   39  65  43  49 /   0  70  80   0
Dothan        34  52  37  45 /  10  80  70   0
Albany        32  51  39  47 /  10  60  90   0
Valdosta      31  60  47  50 /   0  20 100  10
Cross City    31  66  55  56 /   0   0  90  10
Apalachicola  42  66  47  49 /   0  40  90  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Gale Watch from Friday afternoon through late Friday night for
     GMZ730-755-765-775.

     Small Craft Advisory from 2 AM to 9 AM CST Friday for GMZ750-752-
     770-772.

     Gale Watch from Friday morning through Friday evening for GMZ750-
     752-770-772.

&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Worster
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...Godsey

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:32 AM ESTGale WatchTAE24 hr
Jan 9, 3:32 AM ESTSmall Craft AdvisoryTAE24 hr
Jan 9, 2:41 PM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton6 days
Jan 9, 2:41 PM ESTHigh Surf AdvisoryTAEBay, Franklin, Gulf, Walton42 hr
Jan 9, 2:45 PM ESTWind AdvisoryTAEBay, Dixie, Franklin, Gulf, Jefferson, Taylor and 2 more31 hr

Nearby

Gale Warnings in Florida, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.